Alert archive / Alabama / Special Weather Statements in 2023

Special Weather Statement, NWS Huntsville, AL

March 2, 2023Marshall County, Alabama

NWS Huntsville, AL issued this special weather statement at Mar 2, 2023, 12:07 AM CST for Marshall County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2023, 12:07 AM CST (06:07 UTC)
Expired
Mar 2, 2023, 12:45 AM CST
In force
38 min
Issued by
NWS Huntsville, AL
Hail
0.00 in
Wind
50

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS84 KHUN 020607
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
1207 AM CST Thu Mar 2 2023
 
ALZ006>010-020645-
Marshall AL-Madison AL-Morgan AL-DeKalb AL-Jackson AL-
1207 AM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of northern Marshall,
southwestern Jackson, southern Madison, southwestern DeKalb and
southeastern Morgan Counties through 1245 AM CST...

At 1207 AM CST, Doppler radar was tracking a strong thunderstorm over
Morgan City, or 9 miles south of Redstone Arsenal, moving east at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Southern Huntsville, Scottsboro, Guntersville, Redstone Arsenal,
Owens Cross Roads, Hollywood, Grant, Geraldine, Gurley and Section.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 200 AM CST for north central
and northeastern Alabama.

&&

LAT...LON 3436 8679 3466 8667 3474 8588 3433 8598
TIME...MOT...LOC 0607Z 263DEG 46KT 3450 8659 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

KTW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Mar 1, 10:57 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 1, 10:57 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1057 PM CST Wed Mar 1 2023

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 827 PM CST Wed Mar 1 2023

A couple of supercellular type of storms has crossed into parts of
NW AL this Wed evening, although fortunately they look to be on a
weakening trend. However, very impressive Bulk/Effective Shear
profiles in excess of 70kt are in place over much of the central
TN Valley and a Tornado Watch is in place for all of the CWA thru
2AM CST. A weak frontal boundary remains located to the NW of the
area and is not expected to settle more to the SE until early Thu
morning. Latent instability though along/south of the front is
expected to weaken heading into the overnight hrs, which should
lower the threat of severe wx. Multiple waves of showers/perhaps a
few embedded tstms though remain possible along/ahead of the front
into Thu morning and likewise may transition into a threat for
localized flooding in some locations. A Flood Watch is also in
effect for all of the mid TN Valley thru tonight and into Thu. So
bottom line is the threat for severe wx remains in place thru at
least the evening hrs before tapering off overnight, while more of
a potential flooding threat develops late tonight. Current temps
are mainly in the mid 60s/lower 70s, although given a continued
influx of moist air ahead of the frontal boundary to the NW, temps
into early Thu may struggle to fall past the 60F mark.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 121 PM CST Wed Mar 1 2023

Ongoing MCS activity may tend to wane Thursday morning, but with
the east-west frontal boundary in place, CAMS and short range
deterministic models continue to support redevelopment of
convection at times through Thursday, although the threat of
widespread heavy rain will diminish with time. The warm sector is
still forecast to overspread the area with a likely capping
inversion which will severely limit development Thursday night. We
have lowered PoPs from suggested blends to account for this
drop off. The models continue to vary somewhat on timing of the
cold front/squall line, with arrival around 12Z/Fri +/- 2 hours or
so. The ARW is a bit slower than the HRRR, but would likely side
with the faster solution. The CAMS seem to be favoring more
vigorous convection and possible supercells closer to the upper
level shortwave/strong -divQ field in western TN into southeast MO
and western KY. The capping inversion and a skinny CAPE profile
may suppress development a bit further south along the line in MS
into AL where a thin squall line is depicted. Nevertheless, this
doesn't reduce the risk of damaging winds and perhaps tornadoes
associated with the line given the very large low level SRH values
and shear will be present.

The strong deep layer wind fields, ample mixing and pressure
gradient behind the cold front all point to the potential for a
high wind event. As of now, wind gusts of 40-50 mph are forecast
in our grids. We will hold off on hoisting a advisory or warning
at this point, preferring to wait until after tonight and
Thursday's severe/flood threat has passed. But will likely issue
one by Thursday afternoon at the latest.

A welcome tranquil weather day will arrive on Saturday as high
pressure builds into the lower Missouri and Mississippi Valleys.
Highs will still reach the upper 50s to lower 60s after morning
lows in the lower 40s.

&&

.LONG TERM...
(Saturday night through Wednesday)
Issued at 121 PM CST Wed Mar 1 2023

Low impact weather will continue through early next week as 5h
heights gradually rise across the Gulf of Mexico and southern
states. Southerly flow will develop Monday and Tuesday bringing
temperatures back into the 70s, but also a chance of light shower
activity spreading northward into the mid South and TN valley. A
greater chance of more widespread showers will occur on Wednesday
as a shallow cold front drops south beneath the upper ridge across
the south.

&&

.AVIATION...
(06Z TAFS)
Issued at 1057 PM CST Wed Mar 1 2023

Shra/tsra continue to develop/spread eastward across much of the
area this late Wed evening, with MVFR cigs near 3K ft in place.
Cigs may lower into the 1-2K ft range overnight, as additional
shra impact the area. Precip may taper off some Thu morning,
before the prob for shra/tsra returns Thu afternoon/evening. IFR
cigs near/just below 1K ft also look to develop during the day
Thu. WSW winds near 10kt with higher gusts will become light/var
as well overnight, before SE winds around 10kt with higher gusts
return late Thu afternoon/evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Friday afternoon for ALZ001>010-016.

TN...Flood Watch through Friday afternoon for TNZ076-096-097.

&&

NEAR TERM...09
SHORT TERM....17
LONG TERM....17
AVIATION...09

In the hours before

Local storm report, Mar 1, 11:33 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 PM CST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND DMG     4 ENE HAZEL GREEN       34.95N 86.51W
03/01/2023                   MADISON            AL   BROADCAST MEDIA

            BRISTOL RIDGE SUBDIVISION IN NEW MARKET HAS
            ROOFS, FRONT PORCHES, AND A TRUCK WAS
            THROWN. TIME ESTIMATED BY RADAR.

&&

GH
Local storm report, Mar 1, 11:35 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1135 PM CST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      3 NE HUNTSVILLE         34.73N 86.60W
03/01/2023                   MADISON            AL   PUBLIC

            VIA SOCIAL MEDIA. SEVERAL CARS HYDROPLANED
            NEAR THE PARKWAY/US 72/565 INTERCHANGES.

&&

GH
Local storm report, Mar 1, 11:39 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 PM CST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     FLASH FLOOD      1 N FLORENCE            34.85N 87.67W
03/01/2023                   LAUDERDALE         AL   PUBLIC

            VIA SOCIAL MEDIA - SEVERAL INCHES OF WATER
            OVER HELTON DR. NEAR COX CREEK.

&&

GH
Local storm report, Mar 1, 11:52 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1152 PM CST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND GST     HUNTSVILLE INTERNATIONA 34.65N 86.78W
03/01/2023  M52 MPH          MADISON            AL   ASOS

            ASOS STATION KHSV HUNTSVILLE.

&&

GH
Special weather statement, Mar 1, 11:55 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1155 PM CST Wed Mar 1 2023

ALZ006-008-009-020645-
Marshall AL-Madison AL-Jackson AL-
1155 PM CST Wed Mar 1 2023

...A strong thunderstorm will impact portions of north central
Marshall, southwestern Jackson and southeastern Madison Counties
through 1245 AM CST...

At 1155 PM CST, Doppler radar was tracking a strong thunderstorm near
Owens Cross Roads, or 13 miles southeast of Huntsville, moving east
at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsboro, Owens Cross Roads, Hollywood, Gurley, Section, Woodville,
Pleasant Groves, Langston, Paint Rock and Lim Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for north central
and northeastern Alabama.

&&

LAT...LON 3457 8650 3472 8642 3474 8591 3452 8598
TIME...MOT...LOC 0555Z 268DEG 38KT 3462 8639

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Mar 2, 12:07 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1207 AM CST Thu Mar 2 2023

ALZ006>010-020645-
Marshall AL-Madison AL-Morgan AL-DeKalb AL-Jackson AL-
1207 AM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of northern Marshall,
southwestern Jackson, southern Madison, southwestern DeKalb and
southeastern Morgan Counties through 1245 AM CST...

At 1207 AM CST, Doppler radar was tracking a strong thunderstorm over
Morgan City, or 9 miles south of Redstone Arsenal, moving east at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Huntsville, Scottsboro, Guntersville, Redstone Arsenal,
Owens Cross Roads, Hollywood, Grant, Geraldine, Gurley and Section.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for north central
and northeastern Alabama.

&&

LAT...LON 3436 8679 3466 8667 3474 8588 3433 8598
TIME...MOT...LOC 0607Z 263DEG 46KT 3450 8659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 7:32 PM CSTTornado WarningHUNColbert, Lauderdale28 min
Mar 1, 7:53 PM CSTTornado WarningHUNColbert, Lauderdale37 min
Mar 1, 7:58 PM CSTTornado WarningHUNColbert, Franklin32 min
Mar 1, 8:21 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence1 min
Mar 1, 8:27 PM CSTTornado WarningHUNColbert, Franklin, Lawrence33 min
Mar 1, 8:28 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence32 min
Mar 1, 8:54 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan36 min
Mar 1, 9:27 PM CSTTornado WarningHUNLawrence, Limestone, Madison, Morgan48 min
Mar 1, 9:42 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin33 min
Mar 1, 9:46 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison29 min
Mar 1, 9:57 PM CSTTornado WarningHUNFranklin33 min
Mar 1, 10:11 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence49 min
Mar 1, 10:11 PM CSTTornado WarningHUNJackson, Limestone, Madison21 min
Mar 1, 10:31 PM CSTFlash Flood WarningHUNColbert, Franklin, Lawrence5 hr
Mar 1, 10:31 PM CSTSevere Thunderstorm WarningHUNJackson, Madison29 min
Mar 1, 10:33 PM CSTSevere Thunderstorm WarningHUNJackson, Madison27 min
Mar 1, 10:34 PM CSTSevere Thunderstorm WarningHUNMadison26 min
Mar 1, 10:35 PM CSTTornado WarningHUNMadison14 min
Mar 1, 10:36 PM CSTFlash Flood WarningHUNLawrence, Limestone, Madison5 hr
Mar 1, 10:58 PM CSTFlash Flood WarningHUNLimestone, Madison5 hr
Mar 1, 11:00 PM CSTSevere Thunderstorm WarningHUNJackson30 min
Mar 1, 11:17 PM CSTSpecial Weather StatementHUNCullman43 min
Mar 1, 11:31 PM CSTSpecial Weather StatementHUNJackson44 min
Mar 1, 11:41 PM CSTSevere Thunderstorm WarningHUNCullman19 min
Mar 1, 11:55 PM CSTSpecial Weather StatementHUNJackson50 min
Mar 2, 12:03 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall4 days
Mar 2, 12:04 AM CSTFlash Flood WarningHUNJackson, Madison3 hr
Mar 2, 12:11 AM CSTSpecial Weather StatementHUNCullman34 min
Mar 2, 12:18 AM CSTSpecial Weather StatementHUNMarshall27 min
Mar 2, 2:00 AM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more11 hr
Mar 2, 3:08 AM CSTAreal Flood WarningHUNJackson, Madison6 hr
Mar 2, 3:33 AM CSTAreal Flood WarningHUNColbert, Franklin, Lawrence5 hr
Mar 2, 3:36 AM CSTAreal Flood WarningHUNLawrence, Limestone, Madison5 hr
Mar 2, 3:41 AM CSTAreal Flood WarningHUNLimestone, Madison5 hr
Mar 2, 4:02 AM CSTAreal Flood WarningHUNMadison5 hr
Mar 2, 6:30 AM CSTAreal Flood WarningHUNFranklin, Lawrence2 hr
Mar 2, 8:16 AM CSTAreal Flood WarningHUNColbert, Lauderdale40 min
Mar 2, 8:48 AM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
Mar 2, 8:51 AM CSTAreal Flood WarningHUNJackson, Limestone, Madison, Morgan3 hr
Mar 2, 10:35 AM CSTRiver Flood WarningHUNMadison27 hr
Mar 2, 11:08 AM CSTRiver Flood WarningHUNLawrence43 hr
Mar 2, 12:45 PM CSTHigh Wind WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more29 hr
Mar 1, 10:15 PM CSTSpecial Weather StatementHUNFranklin, Lincoln45 min
Mar 1, 11:14 PM CSTSpecial Weather StatementHUNFranklin46 min
Mar 2, 7:38 AM CSTAreal Flood WarningHUNFranklin, Lincoln, Moore77 min

Nearby

Special Weather Statements in Alabama, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.